user_mobilelogo
Thursday, 17 February 2022 18:17

Chemotherapy-Induced Hair Loss Featured

Written by
Rate this item
(0 votes)
Chemotherapy-Induced Hair Loss Chemotherapy-Induced Hair Loss elan clinic

Chemotherapy-Induced Hair Loss

Chemotherapy Induced Alopecia (CIA) as an upsetting side effect of cancer treatment. Each time a patient looks in a mirror at their thinning hair or notices shed hairs on the pillow, it only seems like an added insult that compounds what they’re going through.

What is actually happening?

Chemotherapy drugs are powerful medications that are designed to attack rapidly growing cancer cells. Unfortunately, these drugs do not discriminate between those cells - and  other rapidly growing cells in your body, such as those responsible for hair growth (the hair follicle is an incredibly active structure with a multitude of active cells that produce the growing hair).

Chemotherapy may cause hair loss all over the body (not just on the scalp), including eyelashes, eyebrows, armpit, pubic and other body hair. Some chemotherapy drugs are more likely than others to cause hair loss, and varying doses can cause anything from ‘thinning’ hair to complete hair loss. The hair loss caused by Chemotherapy is known as ‘Anagen effluvium’, which means the hair is  shed during the active growth phase. Due to the ‘toxic' nature of Chemotherapy treatment, the hair ‘atrophies' at the root and falls out.

What should you expect?

Hair usually begins falling out 2 - 4  weeks after your first treatment; and once it starts It may shed very quickly. You'll start to notice a lot of shed hair on your pillow, in your hairbrush or comb, or in your sink or shower drain. Your scalp may also feel ‘tender’. Hair loss will continue throughout treatment and up to a few weeks afterward.

When will your hair grow back?

Fortunately, nearly 100% of all cases of hair loss from chemotherapy are temporary. Regrowth can be expected very quickly after treatment ends, normally within 1 - 3 months. The new hair is almost always initially a different colour and texture. It might be curlier than it was and will only regain its colour once the cells that control the pigment in your hair begin functioning again. It will take a while before you will have enough hair length to visit your hairdresser.

Can hair loss be prevented?

At present no treatment exists that can guarantee that everyone can avoid loosing their hair. The most popular way of reducing hair loss (with some degree of success) is via Scalp Cooling Caps/Cold Caps (aka scalp hypothermia). During chemotherapy infusions, a closely fitted cap that's cooled by chilled liquid is placed on the head to slow blood flow to the scalp. This reduces the temperature of the scalp by a few degrees immediately before, during and after the administration of chemotherapy. The blood flow carrying chemotherapy drugs to hair follicles is therefore reduced , which can prevent or minimise hair loss.

Is there anything a Trichologist can do to help?

In this instance, the only advice that can be offered (apart from the suggestion of the Cold Cap) are ‘tips and suggestions’ that may aid healthy hair regrowth.

*Avoid anything that may damage your hair (i.e heat styling, harsh brushing, etc.).

*Supplements may be beneficial, consider discussing the following with your consultant: Vitamins B, C (antioxidant), E, D, some proteins (keratin), amino acids (L-cysteine), zinc and iron.

*Stay hydrated, try to drink at least  6-8 glasses of water per day.

* Continue to use a shampoo throughout your treatment - and choose one based on ‘dermatological' benefits rather than purely cosmetic benefits. This will help to encourage the best environment for a healthy  scalp and hair growth.

* Avoid harmful hair colouring (for as long as you can) after chemotherapy - your hair will remain ‘fragile’ and the scalp could be more ‘sensitive’.

* Consider using a light hair oil to add shine and control to your hair.

*Once your hair has grown - and is looking ‘shaggy’ around the edges - book an appointment for your first haircut. Psychologically and physically this prepares you for a return to ‘normal’ hair routines.

* If you do suffer with any form of scalp irritation - it may be advisable to seek the advice of your consultant and/or a qualified Trichologist.

Conclusion

Without a doubt, chemotherapy is a demanding treatment, both physically and emotionally. Chemotherapy Induced Alopecia is obviously an entirely unwelcome side-effect. But, unlike some other hair loss issues, you can look forward to your hair regrowing - and although it is distressing, upon the completion of your treatment hair will begin to regrow within a few months.

Many patients often reflect on this time - while sitting in the hairdressers chair waiting for their colour and haircut to be done.

Neil Harvey MIT 

Read 135 times Last modified on Thursday, 17 February 2022 18:35